Alert archive / Idaho / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 61, NWS Pocatello, ID

August 5, 2004Fremont County, Madison County, Teton County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 5, 2004, 7:24 PM MDT for Fremont County, Madison County, Teton County, Idaho. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2004, 7:24 PM MDT (01:24 UTC)
Expired
Aug 5, 2004, 8:30 PM MDT
In force
66 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

Counties Fremont County, ID, Madison County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 135 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 1.4 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2004-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2004-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
3284 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:35 PM MDT, 4 hours 49 minutes earlier.

Area forecast discussion, Aug 5, 2:35 PM MDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
235 PM MDT THU AUG 5 2004

.DISCUSSION...
ISOLATED TSTMS DEVELOPING THIS AFTN OVER THE CEN MTNS AND OVER THE
ERN HIGHLANDS...AND SHOULD CONTINUE INTO THE EVENING HOURS. THE MOST
SIGNIFICANT FORCING AND INSTABILITY LIES ON THE OTHER SIDE OF THE
DIVIDE...SO DO NOT EXPECT THESE TSTMS TO AMOUNT TO MUCH IN THE CWA.

THE RED FLAG WARNING...SEVERAL RAWS SITES SHOWING GUSTS ABV 25 MPH
AND RH LESS THAN 15%.  LOOKS LIKE A VALID WARNING.  ALSO...LONG TOM
LOOKOUT OBSERVER REPORTS A NUMBER OF FIRE STARTS IN FZ405.

ON FRI...MOST OF THE ENERGY FROM THE W COAST TROF WILL ROTATE TO THE
N OF THE CWA.  WILL ONLY CARRY AFTN/EVE TSTSMS ACRS THE NRN CWA.

LOWER HGTS WITH THIS SYSTEM PASSAGE WILL SHAVE A FEW DEGREES OFF THE
TEMPS OVER THE WEEKEND...BUT THE RIDGE BUILDS BACK IN OR NEXT WEEK.
NO PRECIP CHANCES ON THE HORIZON.  HEDGES

&&

.PIH WATCHES/WARNING/ADVISORIES...RED FLAG WARNING FOR ZONES
405/406/409/412 THIS AFTERNOON AND EARLY EVENING. SEE STATEMENTS
FOR FURTHER DETAILS.

&&
Hazardous weather outlook, Aug 5, 4:30 AM MDT, 14 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
430 AM MDT THU AUG 5 2004

IDZ017>023-031-032-061200-
EASTERN MAGIC VALLEY-BIG AND LITTLE WOOD RIVER REGION-
SAWTOOTH MOUNTAINS-LOST RIVER/PAHSIMEROI-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
430 AM MDT THU AUG 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
A RED FLAG WARNING HAS BEEN ISSUED FOR PORTIONS OF THE SNAKE VALLEY
AND CENTRAL MOUNTAINS FOR THIS AFTERNOON AND EARLY EVENING. LOW
HUMIDITY COMBINED WITH GUSTY WINDS BETWEEN 15 TO 30 MPH AND ISOLATED
LIGHTNING STRIKES WILL INCREASE THE FIRE RISK THIS AFTERNOON AND
EARLY EVENING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN REPORTS.  THIS
INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER
STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 5, 7:12 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
712 PM MDT THU AUG 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0559 PM     TSTM WND GST     POCATELLO ARPT          42.92N 112.60W
08/05/2004  67 MPH           POWER              ID   OFFICIAL NWS OBS

0700 PM     TSTM WND DMG     BLACKFOOT               43.19N 112.34W
08/05/2004                   BINGHAM            ID   CO-OP OBSERVER

            FIRE DEPARTMENT RESPONDING TO DOWNED POWER LINES. TRAFFIC
            BEING DIVERTED.

&&

GK

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:58 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville62 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.